What Are the Symptoms of Cyanide Poisoning?

Signs of cyanide poisoning may include organ failure.
Forgetfulness can be a sign of cyanide poisoning.
Article Details
  • Written By: Patti Kate
  • Edited By: W. Everett
  • Last Modified Date: 02 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Symptoms of cyanide poisoning may vary depending on the level of the chemical in the body. Symptoms typically include extreme nausea, vomiting, and headache. Other common symptoms of cyanide poisoning include delusions and disorientation. Fainting or total cardiac arrest may also be present with this chemical poisoning.

Acute poisoning from cyanide affects the body's ability to utilize oxygen, therefore heart failure may be a result. If the victim does not receive emergency medical treatment, these symptoms of cyanide poisoning may lead to organ failure. This is because cyanide has the ability to shut down vital organs, such as the liver, kidneys, and heart.

If a victim of cyanide poisoning has gone a period of time without treatment, he may suffer permanent paralysis. Some of the symptoms of cyanide poisoning leading to paralysis or even coma may include shortness of breath, dizziness, and lack of muscle function and control.

If an individual is exposed to low concentrations of cyanide through his environment, symptoms may not be obvious or may mimic other conditions. The individual may exhibit symptoms over a course of time and mistake the signs for an illness that causes similar symptoms, such as chronic bronchitis or emphysema.

Ad

Hyperactivity may be a symptom of cyanide poisoning. The victim may have difficulty sleeping and bouts of insomnia. Some individuals may experience a change of personality, such as mood swings and outbursts of temper.

Over a period of time, the individual may find it difficult to concentrate and focus. He may become forgetful and absent-minded. Unexplained tiredness and drowsiness may occur at odd hours intermittently throughout the day.

A change in physical appearance may be present in the victim of cyanide poisoning as well. This may include an unusual pigment to the skin. The flesh may take on a pinkish tinge in a case of acute poisoning.

Headaches and heart palpitations may manifest as symptoms from poisoning progress. If higher levels of this toxic poison build up, the symptoms become more pronounced and may lead to seizures or bouts of shaking. Ultimately the individual may be rendered unconscious. If the chemical has been ingested, optic nerve damage may result. The damage may be irreversible and could lead to vision loss or total blindness.

Symptoms of cyanide poisoning may be mistaken for carbon monoxide poisoning if the victim is unresponsive and groggy. This is why it is crucial for the individual to receive immediate medical care. Transporting the victim to a hospital where he can be evaluated is the best course of action to take.

Ad

More from Wisegeek

You might also Like

Discuss this Article

stoneMason
Post 3

I read that cyanide might have been used in the extermination camps in Nazi Germany. There are accounts of eye witnesses saying that some of corpses had a pink discoloration. Apparently, skin turning pink is a sign of cyanide poisoning.

bluedolphin
Post 2

@burcidi-- I don't know about apricot kernels and cyanide, but a headache can be a symptom of cyanide poisoning. More important symptoms are difficulty breathing, vomiting and fainting.

If you notice any of these in your sister, take her to the hospital right away because cyanide poisoning treatment is very time sensitive. It responds to treatment best when it's within thirty minutes of poisoning. Also keep in mind that it can take around twenty minutes for some of these symptoms to show up.

burcidi
Post 1

I just found out today that my sister has been taking an apricot kernel supplement. I told her to stop taking them immediately because I've read that apricot kernels contain cyanide or a substance that turns into cyanide in the body.

She has been taking a fairly high dose of the supplement. Should we be worried? She has a mild headache but no symptoms of cyanide toxicity right now.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email